Editor’s note: This article was written about antidepressants in particular, but similar scenarios happen with every class of psychiatric drug when people are in the process of withdrawal. That is, for example, that withdrawal syndromes are often called relapse which leads to multiple other prescriptions to mitigate symptoms. Alternately, it’s common to be given additional diagnosis as well. It’s a good idea to be aware of these situations because we see them played out again and again among folks on the withdrawal boards for all the psych drugs. If you are unable to find a knowledgeable doctor it’s important to get some support from online sources from folks who have seen thousands coming off drugs. Links to additional resources for information are at the end of this article.
By Alto Strata
Doctors are unaware of how bad withdrawal syndromes can be. Doctors who understand psychiatric drug withdrawal syndromes are few and far between, even among psychiatrists.
Myths about withdrawal symptoms you might hear from your doctor
“You’ll get over it.”
Doctors tend to believe that all withdrawal symptoms are trivial and transitory and will tell you to just wait and they’ll go away. This is not true. Withdrawal symptoms of any type show your nervous system is in distress. If they go on for any length of time, they cause neurological dysregulation — neurological damage that can last many months. There’s no way to fix this, your nervous system will need to repair itself over time.
If you are suffering from significant withdrawal symptoms, the standard of care included in all psychiatric drug package inserts is to reinstate a partial dose of the medication and taper more slowly.
If you are in the midst of tapering and you get withdrawal symptoms that last more than a couple of days, you’re reducing too fast. (NEVER alternate doses to taper.) Increase your dosage a bit, wait until symptoms pass, and then reduce in smaller amounts at a slower rate. Some people can reduce by only a fraction of a milligram per month.
You have significant withdrawal symptoms that need attention if any of these apply:
- You immediately suffer severe symptoms while reducing or after quitting.
- Your symptoms increase over a week or two.
- Your symptoms don’t decrease over a couple of weeks.
- You find your symptoms interfere with your daily functioning.
- You experience brain zaps, insomnia, depersonalization, mania, hypomania, or unusually dire thoughts.
“What you’re experiencing is relapse.”
Many doctors do not know about withdrawal symptoms at all, call whatever you’re experiencing “relapse,” tell you it’s evidence you will need to be on an antidepressant permanently, and prescribe some other antidepressant that’s struck their fancy. Those antidepressants will themselves incur dependency. A second antidepressant may not resolve your withdrawal symptoms. You can have withdrawal symptoms from one drug while you’re taking another. If after quitting, you get symptoms you’ve never felt before (“I don’t feel like me”) or they’re more intense than anything you’ve felt before (“I can’t seem to get out of this fog”), it’s likely you have withdrawal symptoms.Not all withdrawal symptoms happen immediately after you discontinue the drug. They can become evident weeks later. It can take the nervous system some time to lose normal regulatory function.
“You have bipolar disorder.”
Possibly under influence of the drug companies to deny the difficulty of withdrawal, some psychiatrists have applied a convoluted, misguided logic to explain antidepressant withdrawal syndrome, calling it an “unmasking” of bipolar disorder.Withdrawal symptoms are not bipolar disorder of any variety, not bipolar II, bipolar III, or bipolar R2D2.
- (See How to Recognize a Bad Psychiatrist by Dr. David M. Allen.) Agitation, akathisia, insomnia, mania, hypomania etc. that you’ve never had before are well-known withdrawal symptoms that your doctor may attribute to bipolar disorder. This is incorrect. They are adverse effects of medication.Withdrawal symptoms come in waves, usually several times a day but possibly lasting several days. A misinformed doctor might call this “bipolar cycling.”If your doctor diagnoses your withdrawal symptoms as bipolar disorder (or another severe psychiatric disorder), most likely the prescription with be for an atypical antipsychotic (Zyprexa, Abilify, Seroquel). These drugs do not resolve withdrawal syndrome, have serious side effects, and over time cause a degradation in general health (stroke, cardiac problems, diabetes).
“A benzo will cure your symptoms.”
Some doctors will prescribe a benzodiazepine for withdrawal symptoms. This poses its own problems as, usedfrequently,benzos incur dependencies of their own and also need careful tapering. Benzos are technically addictive. Often Klonopin (clonazepam) is the prescribed benzo, and is very, very difficult to quit should you become dependent on it.Another medical myth is that some benzos are less addictive than others. This is not true. Addiction cannot be predicted on an individual basis. You can become addicted very quickly to any benzo. It’s the luck of the draw.A benzo may indeed help with some withdrawal symptoms, but only while you’re taking the benzo. Since withdrawal symptoms tend to resolve over time (sometimes many months), the benzo is a baby sitter for your nervous system while it does the job of recovery.And then you’ll have to taper off the benzo, which may take quite a while itself, and may cause similar withdrawal symptoms.
“There are supplements to fix withdrawal symptoms.”
No supplement can compensate for a too-fast taper.It’s always best to control the taper rather than assume you can fix withdrawal symptoms with a supplement or other treatment. Psychiatric medications are much stronger than any supplement, and the neurological damage of withdrawal is something you definitely want to avoid. While fish oil, magnesium, and some other supplements might improve general health and reduce the intensity of symptoms for some people, only time can cure withdrawal symptoms.
What should I ask from my doctor?
Tapering off the original medication is preferable to adding any new drug that may cause dependency.
Go to a doctor with whom you can communicate. Any MD can write a prescription for a psychiatric drug. As calmly as possible, explain you’ve gone off your medication too fast and you have withdrawal symptoms.
If at all possible, do one of the following:
- Get a prescription for the liquid form of the medication (if it is available) so you can reinstate at a partial dose, stabilize for a few weeks, and taper more slowly.
- If the liquid form of the medication is not available, get a prescription for a liquid made by a compounding pharmacy. This may be more expensive, check with a compounding pharmacy first to see if the liquid can be made up and how much it will cost.(Extended-release medications such as Effexor XR, Cymbalta, and Pristiq cannot be made into liquids.)
- Get a prescription for a low dose of the medication, preferably in tablets. You can cut up most tablets.
Visit Surviving Antidepressants for support and information, the psych drug withdrawal board that Alto Strata founded. There you can find both information and support in coming off all classes of psych drugs.
More on working with doctors and withdrawal:
- The truth is often ugly… (what people are up against when they choose to free themselves from psych meds)
- A doctor who talks sense about the all too frequent use of coercion in medicine
- Medical compliance? Adherence? No. My MDs are my PARTNERS
Please do not attempt to discontinue psych drugs without first very carefully educating yourself on the risks involved so that you might minimize the chances of developing grave iatrogenic illness if you decide to withdraw: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up